Missouri, 2016

Tornado and Flash Flooding in Missouri, August 26 to 27, 2016

August 26 to 27, 2016 · NWS EAX · 10 events in 4 counties and zones

On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Embedded within the line of storms was a supercell, which formed earlier in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Embedded within the line of storms was a supercell, which formed earlier in the evening. This supercell produced some isolated strong wind gusts, most likely associated with the RFD. It also went on to produce a weak tornado that lasted 10 minutes and traveled 4 miles. The only damage associated with this tornado was a few tree limbs and power lines. Later in the evening storms continued to train over northeast Kansas and northwest Missouri, which brought impressive flooding to portions of the Kansas City metro area late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 5:47 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 26, 5:47 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT FRI AUG 26 2016

.Discussion...
Issued at 356 PM CDT FRI AUG 26 2016

Looking at water vapor imagery this afternoon, a trough is noted
over the western half of the Nation with a couple of smaller
shortwave troughs working through its base over the Rocky's, though
the trough of interest today for us is currently seen moving through
the Central Rocky's at this time. Farther to the east an upper level
ridge, over the southeast United States, is noted as it keeps
pumping moisture north into the Plains from the western Gulf
resulting in precipitable water values running around 1.8 inches
across the region early this afternoon. Closer to home, overnight
convection left some rain cooled air and cloud cover behind this
morning which helped keep a frontal boundary suppressed across
southern Missouri through the morning, but the trough moving out of
the Central Rocky's has help lift the front back north as a diffuse
warm front which will likely come to rest in an inverted surface
trough stretching across eastern Kansas into northwest Missouri.

Today and tonight...expectations are that areas within the sector of
the inverted trough will destabilize rapidly this afternoon as a
warm front lifts into; which seems to be working out well so far as
visible satellite shows the cloud field across that part of eastern
Kansas becoming increasingly agitated while the radar shows
scattered storms developing. However, complicating things is the
cloud cover across central Kansas, which seems to have inhibited
warming through the early afternoon hours, which might be
contributing to the lack luster development on the storms currently
percolating up in eastern Kansas. However, if any of the storms can
find enough instability --and that is a bit of an if!--, the broader
environment has enough shear --0-6KM values are 40 knots across
northwest Missouri-- that severe storms will be a problem. Current
timing has activity that is currently in Kansas growing in intensity
through the late afternoon, moving into our section of Kansas and/or
Missouri between 4 and 6 PM this evening with storms spreading
northeast overnight. Currently, all modes of severe weather look
possible with storms in northwest Missouri this evening as surface
winds remain backed to the southeast across Missouri, though large
hail and damaging winds look to be the main threats beyond torrential
rain which could lead to localized flooding. Otherwise for tonight,
storms will shove off to the northeast as they develop, potentially
leaving an effective frontal boundary across our section of Missouri
Saturday, which might help keep storms percolating through Saturday.

In general, current short and mid-range models all point at the upper
level ridge spinning over the deep south persisting through the
weekend into the beginning of next work week. This will keep the deep
layer moisture moving north from the western Gulf into Kansas and
Missouri well into next week, which in turn will keep the threat of
storms persisting for many days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 647 PM CDT FRI AUG 26 2016

A line of thunderstorms have formed along a stationary boundary
through the region creating a threat to all western airfields as it
pushes through causing predominant TS in MCI/STJ/MKC through 04Z. This
should last a few hours and may stall over MCI and MKC as the
boundary orients more W-E over that region tonight. There may be a
resurgence of activity on the backside of this initial line so TEMPO
TSRA has been left in those TAFs until 08Z to account for this
scattered activity. IFR ceiling and MFVR visibility have a good
chance of occurring on the backside of the boundary near STJ so this
has been added through sunrise. This stationary boundary will stall
over the region weakening over the region as the sunrises, but will
has good potential to redevelop in the afternoon with heating. To
account for this activity VCTS has been added in KMKC, KIXD, and KMCI
after 19Z.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Barham/Cutter
Hazardous weather outlook, Aug 26, 3:27 AM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CDT FRI AUG 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
427 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH MID-
MORNING. LOCALIZED FLOODING CONCERNS WILL BE THE PRIMARY THREAT. AN
ADDITIONAL ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
COUPLE STORMS THIS AFTERNOON AND EVENING COULD BE STRONG WITH GUSTY
WINDS...HEAVY RAIN...AND LOCALIZED FLOODING THE PRIMARY HAZARDS.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 4:11 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT FRI AUG 26 2016

KSZ025-103-MOZ028-262300-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
511 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM
CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINCHESTER...OR 9 MILES NORTHEAST OF OSKALOOSA...MOVING EAST AT 25
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...WESTON...EASTON...IATAN...POTTER...FORT LEAVENWORTH...
EAST LEAVENWORTH...LOWEMONT...STILLINGS AND BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3952 9489 3932 9481 3924 9518 3942 9518
      3942 9519
TIME...MOT...LOC 2211Z 253DEG 23KT 3932 9520

JULY
Special weather statement, Aug 26, 4:16 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CDT FRI AUG 26 2016

KSZ025-102-MOZ020-028-262245-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-PLATTE MO-
516 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN...EASTERN
ATCHISON...NORTHWESTERN PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES
UNTIL 545 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DENTON TO NEAR
WINCHESTER...AND MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATCHISON...TROY...RUSHVILLE...LANCASTER...DENTON...
LEWIS AND CLARK VILLAGE...DONIPHAN...SEVERANCE...
LEWIS AND CLARK VI...POTTER...BENDENA...CUMMINGS AND BEAN LAKE.

LAT...LON 3987 9510 3986 9504 3987 9503 3987 9500
      3942 9499 3942 9529 3974 9531
TIME...MOT...LOC 2215Z 224DEG 27KT 3971 9520 3928 9519

WELSH
Special weather statement, Aug 26, 4:36 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT FRI AUG 26 2016

KSZ102-MOZ004-012-013-020-021-028-262300-
DONIPHAN KS-GENTRY MO-BUCHANAN MO-ANDREW MO-CLINTON MO-DE KALB MO-
PLATTE MO-
536 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN CLINTON...SOUTHERN ANDREW...SOUTHWESTERN GENTRY...
NORTHERN PLATTE...WESTERN DEKALB AND BUCHANAN COUNTIES UNTIL 600 PM
CDT...

AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AMAZONIA TO NEAR
WESTON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...SAVANNAH...PLATTSBURG...GOWER...WATHENA...ELWOOD...
COUNTRY CLUB VILLA...COUNTRY CLUB...KING CITY...STEWARTSVILLE...
AGENCY...EDGERTON...DEARBORN...UNION STAR...AMAZONIA...RUSHVILLE...
CLARKSDALE...EASTON...DE KALB AND COSBY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 27 AND 63.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 14.

LAT...LON 4016 9444 3955 9444 3943 9497 3945 9499
      3945 9501 3946 9502 3990 9502 3990 9499
      3993 9500
TIME...MOT...LOC 2235Z 242DEG 34KT 3987 9498 3946 9499

WELSH
Special weather statement, Aug 26, 5:06 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT FRI AUG 26 2016

MOZ020-028-262330-
BUCHANAN MO-PLATTE MO-
606 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND SOUTH
CENTRAL BUCHANAN COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTON...DEARBORN...CAMDEN POINT AND RIDGELY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 22 AND 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3958 9469 3943 9461 3938 9488 3939 9489
      3939 9491 3948 9495
TIME...MOT...LOC 2306Z 242DEG 20KT 3947 9486

JULY

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
August 26, 5:56 PM CST to 5:59 PM CST
Where
Clinton County, 0.69 mi S of Trimble
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.460, -94.570

A storm chaser reported 70 mph winds near an ongoing tornado near Trimble, Missouri.

Thunderstorm Wind, Clinton

When
August 26, 6:15 PM CST to 6:18 PM CST
Where
Clinton County, 0.87 mi SE of Plattsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.560, -94.460

A report of 58 mph winds came from broadcast media.

Tornado, Clinton

When
August 26, 6:25 PM CST to 6:35 PM CST
Where
Clinton County, 3.2 mi W of Lathrop to 0.69 mi N of Lathrop
Rating
EF0
Path length
3.27 mi
Path width
25 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.550, -94.390

Emergency Management reported a funnel three-quarters of the way to the surface, with dust whirls and an occasional power flash. A video sent to the office via Twitter showed what appears to be a weak tornado with a truncated funnel and dust whirls at the surface. Since the tornado did not have a continuous path and since it was relegated mostly to open fields the damage was minimized to tree limbs and a few power lines.

Thunderstorm Wind, Clinton

When
August 26, 6:25 PM CST to 6:28 PM CST
Where
Clinton County, Lathrop
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.550, -94.330

Eight to ten inch tree limbs were broken in Lathrop from thunderstorm winds.

Thunderstorm Wind, Clinton

When
August 26, 6:41 PM CST to 6:44 PM CST
Where
Clinton County, 3.2 mi E of Lathrop
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.550, -94.270

Inflow winds into a storm near Lathrop caused 60 mph winds.

Flash Flood, Clay

When
August 26, 8:06 PM CST to 11:06 PM CST
Where
Clay County, 0.28 mi WNW of Kearney to Kearney
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.372, -94.375

Flash flooding was reported at the intersection of Interstate 35 and Highway 92 near Kearney.

Flash Flood, Clay

When
August 26, 8:48 PM CST to 11:48 PM CST
Where
Clay County, 1.61 mi E of Bigham Hgt to 1.99 mi E of Bigham Hgt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.250, -94.550

Over a foot of water was flowing over Barry Road and Maplewoods Parkway.

Flash Flood, Livingston

When
August 26, 8:54 PM CST to 11:54 PM CST
Where
Livingston County, 2.35 mi NW of Chillicothe to 2.1 mi SSW of Chillicothe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.828, -93.575

Water was flowing over several roads in Chillicothe as a result of heavy rain.

Flash Flood, Jackson

When
August 26, 9:25 PM CST to August 27, 12:25 AM CST
Where
Jackson County, 3.88 mi SSW of Kansas City to 1.08 mi S of Kansas City Downtown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.029, -94.600

Major flash flooding occurred over the Kansas City Metro area after several storms trained over the area. Many photos from across the area indicated widespread flash flooding with several submerged vehicles. While surrounding areas received up to 11 inches of rain, the KC metro area received 5 to 6 inches over a 2 to 3 hour span. Many water rescues also took place within the city as a result of vehicles becoming disabled in deep running water. The amount of damage from this event is unknown and no dollar figure has been estimated.

Flood, Clay

When
August 27, 7:30 AM CST to 10:30 AM CST
Where
Clay County, 0.94 mi W of Mosby to 0.87 mi NNE of Mosby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.320, -94.317

Highway 69 at the Fishing River was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658751, 658752, 647233, 658750, 658753, 658747, 658748, 658749, 658746, 658754.